Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Exchange of stabilities in Couette flow between cylinders with Navier-slip conditions

Authors: Isom H. Herron and Pablo U. Suárez
Journal: Quart. Appl. Math. 70 (2012), 743-758
MSC (2010): Primary 76E07; Secondary 76U05, 76A02
DOI: https://doi.org/10.1090/S0033-569X-2012-01274-4
Published electronically: June 22, 2012
MathSciNet review: 3052088
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Viscous Couette flow is derived for flow between two infinitely long concentric rotating cylinders with Navier slip on both. Its axisymmetric linear stability is studied within a regime that would be hydrodynamically stable according to Rayleigh's criterion: opposing gradients of angular velocity and specific angular momentum, based on the rotation rates and radii of the cylinders. Stability conditions are analyzed, by methods based on those of Synge and Chandrasekhar. For sufficiently small slip length on the outer cylinder no instability occurs with arbitrary slip length on the inner cylinder. As a corollary, slip on the inner cylinder is shown to be stabilizing, with no slip on the outer cylinder. Two slip configurations are investigated numerically, first with slip only on the outer cylinder, then second with equal slip on both cylinders. It is found that instability does occur (for large outer slip length), and the principle of exchange of stabilities emerges. The instability disappears for sufficiently large slip length in the second case; Rayleigh's criterion provides an explanation for these phenomena.

References [Enhancements On Off] (What's this?)

  • 1. Batchelor, G.K. An Introduction to Fluid Dynamics. Cambridge University Press, 1967. MR 1744638 (2000j:76001)
  • 2. Chandrasekhar, S. Hydrodynamic and Hydromagnetic Stability. Oxford University Press, 1961. MR 0128226 (23:B1270)
  • 3. Coles, D. Transition in circular Couette flow J. Fluid Mech., 1965, 21, 385-425.
  • 4. Conlisk, A. T. Essentials of Micro and Nanofluidics with Applications to the Biological and Chemical Sciences. Cambridge University Press, 2011.
  • 5. Drazin, P. G. and Reid, W. H. Hydrodynamic Stability, Second Edition. Cambridge University Press, 2004. MR 2098531 (2005g:76049)
  • 6. Herron, I. H. and Ali, H. N. The principle of exchange of stabilities for Couette flow. Quart. Appl. Math, 2003, 61, 279-293. MR 1976370 (2004c:76061)
  • 7. Herron, I. H. and Foster, M. R. Partial Differential Equations in Fluid Dynamics. Cambridge University Press, 2008. MR 2441490 (2009i:35001)
  • 8. Hunt, J. N. Incompressible Fluid Dynamics. Longmans, 1964. MR 0207282 (34:7098)
  • 9. Joseph, D.D. Stability of Fluid Motions, Vol. I. Springer Tracts in Natural Philosophy, vol. 27, Springer-Verlag, Berlin-New York, 1976. MR 0449147 (56:7452)
  • 10. Kato, T., Perturbation Theory for Linear Operators, Second edition, Springer-Verlag, Berlin, 1976. MR 0407617 (53:11389)
  • 11. Matthews, M. T. and Hill, J. M., Flow around nanospheres and nanocylinders, Q. J. Mech. Appl. Math., 2006, 59, 191-210. MR 2219884 (2006k:76041)
  • 12. Matthews, M. T. and Hill, J. M. Nanofluidics and the Navier boundary condition, 2008, Int. J. Nanotechnol. 5, 218-239.
  • 13. Orszag, S. A. Accurate solution of the Orr-Sommerfeld stability equation, J. Fluid Mech., 1971, 50, 689-703.
  • 14. Synge, J. L., On the stability of a viscous liquid between rotating coaxial cylinders, Proc. Roy. Soc. A, 1938, 167, 250-256.
  • 15. Trefethen, L. N. Spectral Methods in MATLAB, SIAM, 2000. MR 1776072 (2001c:65001)
  • 16. Vinogradova, O. I. Drainage of a thin liquid film confined between hydrophobic surfaces, Langmuir, 1995, 11, 2213-2220.
  • 17. Watanabe, K. and Akino, T., Drag reduction in laminar flow between two vertical coaxial cylinders, J. Fluids Eng., 1999, 121, 541-547.
  • 18. Watanabe, K., Takayama, T., Ogata, S. and Isozaki, S., Flow between two coaxial rotating cylinders with a high water-repellent wall, AIChE Journ., 2003, 49, 1956-1963.
  • 19. Weideman, J. A. C. and Reddy, S. C. A Matlab Differentiation Matrix Suite, ACM Trans. on Math. Software, 2000, 26 No. 4, 465-519. MR 1939962 (2003g:65004)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2010): 76E07, 76U05, 76A02

Retrieve articles in all journals with MSC (2010): 76E07, 76U05, 76A02

Additional Information

Isom H. Herron
Affiliation: Department of Mathematical Sciences, Rensselaer Polytechnic Institute, Troy, New York
Email: herroi@rpi.edu

Pablo U. Suárez
Affiliation: Department of Mathematical Sciences, Delaware State University, Dover, Delaware
Email: psuarez@dsu.edu

DOI: https://doi.org/10.1090/S0033-569X-2012-01274-4
Received by editor(s): December 22, 2010
Published electronically: June 22, 2012
Additional Notes: This paper is in final form and no version of it will be submitted for publication elsewhere.
Article copyright: © Copyright 2012 Brown University
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society